Kansas, 2018

Hail in Kansas, May 16 to 19, 2018

May 16 to 19, 2018 · NWS TOP · 7 events in 4 counties and zones

Isolated severe thunderstorm reports were received during the second half of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated severe thunderstorm reports were received during the second half of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 5:26 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 16, 5:26 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 PM CDT Wed May 16 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 309 PM CDT Wed May 16 2018

Short-term forecast will include a few showers and perhaps a short-
lived thunderstorm or two this afternoon and early evening.

Overall pattern, as seen from GOES-16 and upper air samplings,
suggests most significant PFJ energy remains along the northern
tier of the CONUS/Canadian border region. A weak cut-off low is in
the process of filling over the western CONUS with a weak
northwest to quasi- zonal flow over the Central Plains. Surface
boundaries remain well south and north of the area with weak
surface ridging into the region. That said, there is a weak mid
level wave working through southeastern NE into northern MO and a
remnant MCV to the south in eastern OK and western AR. The weak
wave will continue to bring a slight chance for some brief showers
and a clap of thunder or two as low level lapse rates have risen
to around 7.5 C/km over the area. Inverted V type profiles have
thus set up. So, storms that do form could exhibit brief heavy
rain and some gusty outflow winds but nothing is expected to be
severe at this time. Short lived nature of the storms may also
make it difficult for even small hail to be too big of a concern.
This activity will likely end near sunset and again primarily
impact eastern portions of the forecast area and far northeast KS.

With mixing up to the 800mb level and some insolation through high
cloud cover, temps have risen into the low 80s today, which is still
around seasonal norms.  Lows tonight dip into the 60s with dry
conditions overnight.  May be some areas see some shallow fog in the
morning, but probably in the lowest lying areas as to be expected.

Thursday have kept the forecast dry with heights rising over the
area as a mid level ridge translates over the area and a general
lack of forcing or boundaries is evident over the area. Highs
into the middle 80s should be more common.

.LONG TERM...(Thursday night through Wednesday)
Issued at 309 PM CDT Wed May 16 2018

Long term forecast into overnight Thursday and into Friday bring
returned chances for showers and storms into part of the weekend.
Weak embedded waves in the southwest flow over the Rockies will help
storms initiating in the foothills within upslope flow regime to
move out over the High Plains into the overnight period.  Some
guidance keeps these storms on track into the forecast area for
Friday morning.  These will not likely remain severe as they move
into the area and dissipate.  As a lee low undergoes cyclogenesis
Friday afternoon over southeastern CO vicinity, WAA should increase
over the area and showers and storms could develop into the
afternoon hours and early evening.  Deep layer shear does increase,
but still appears to remain marginal at this time.  Instability does
develop with the greatest theta-e air advection over western areas
into north central KS.  This would be the likely area for any strong
to severe storms to develop.

Saturday is also a period to watch for possible strong to at least a
few severe storms to develop, but question remains on position of
the warm front as model solutions have yet to have general good
agreement on warm frontal position as well as the track of the
surface low.  GFS has nudged the boundaries further north into
Nebraska and maintains slightly stronger shear and negatively tilted
low amplitude trough over the area.  NAM and ECMWF appear to be
further south with track of the low and vary on strength of deep
layer shear.  Just too much uncertainty at this point to either rule
out strong to severe storms or be too bullish on them for that
matter.

Overall, temps remain above seasonal norms with a bit of relief on
Sunday on the back side of the Saturday system.  However, a quick
rebound into the mid to upper 80s with mid 60s dewpoints will be
common.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed May 16 2018

Outflow boundary from early afternoon convection in NW Missouri
continues to push south and encourage further updrafts. Will go
ahead with VCTS at TOP and FOE at this point through boundary
layer should stabilize significantly in the next few hours in
light winds and 20-25F temp/dewpoint spreads. Winds could gusts
could be the main aviation impact. Additional outflow wind and
lingering high cloud further inhibits BR formation, and with
somewhat more wind forecast for the lower levels and higher
crossover temps today compared to Tuesday, will keep any
visibility restrictions out.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, May 16, 5:14 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
614 PM CDT Wed May 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-172315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
614 PM CDT Wed May 16 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible this evening in northeast and portions
of east central Kansas. A few of the storms could become severe
and produce hail around an inch in diameter and wind gusts around
50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a risk for strong to severe thunderstorms Friday late
afternoon and evening for parts of north central Kansas and then
again on Saturday afternoon and evening for portions of
northeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 16, 5:01 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
601 PM CDT WED MAY 16 2018

KSZ011-024-162330-
Jackson-Nemaha-
601 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA AND NORTHERN
JACKSON COUNTIES UNTIL 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Wetmore, moving southeast at 5 mph.

Nickel size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Holton, Wetmore, Whiting, Circleville, Netawaka and Soldier.

LAT...LON 3957 9556 3957 9557 3948 9557 3952 9602
      3965 9593 3965 9556
TIME...MOT...LOC 2301Z 326DEG 4KT 3959 9587

Sanders
Special weather statement, May 16, 5:13 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT WED MAY 16 2018

KSZ026-162345-
Jefferson-
613 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, moving south at 10 mph.

Nickel size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Valley Falls, Nortonville and Winchester.

LAT...LON 3927 9556 3942 9552 3942 9518 3927 9518
TIME...MOT...LOC 2313Z 351DEG 7KT 3942 9537

Sanders
Special weather statement, May 16, 6:08 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
708 PM CDT WED MAY 16 2018

KSZ010-011-170045-
Nemaha-Marshall-
708 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pawnee City, moving south at 20 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Seneca, Axtell, Beattie and Baileyville.

LAT...LON 3978 9607 3978 9651 4000 9632 4000 9607
TIME...MOT...LOC 0007Z 009DEG 16KT 4001 9618

Sanders

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Nemaha

When
May 16, 6:38 PM CST to 6:39 PM CST
Where
Nemaha County, 0.69 mi S of Baileyville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.840, -96.180

Nickel to quarter size hail was report.

Hail, Lyon

When
May 19, 3:04 PM CST to 3:05 PM CST
Where
Lyon County, 2.79 mi WNW of Emporia
Measured
1.75 in hail
Reported by
Public
Coordinates
38.410, -96.230

Hail, Lyon

When
May 19, 3:06 PM CST to 3:07 PM CST
Where
Lyon County, 2.57 mi WNW of Emporia
Measured
1.5 in hail
Reported by
Public
Coordinates
38.420, -96.220

Hail, Lyon

When
May 19, 3:20 PM CST to 3:21 PM CST
Where
Lyon County, 2.57 mi WNW of Emporia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.420, -96.220

Report received via social media.

Hail, Osage

When
May 19, 4:04 PM CST to 4:05 PM CST
Where
Osage County, 2.13 mi NE of Overbrook
Measured
0.88 in hail
Reported by
Public
Coordinates
38.800, -95.520

Hail, Douglas

When
May 19, 4:05 PM CST to 4:06 PM CST
Where
Douglas County, 2.97 mi SSE of Lone Star
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.830, -95.330

Hail, Douglas

When
May 19, 4:09 PM CST to 4:10 PM CST
Where
Douglas County, 4.36 mi W of Globe
Measured
0.75 in hail
Reported by
Public
Coordinates
38.790, -95.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760860, 760861, 760863, 760865, 760866, 760868, 760870.